Quick Links

Horse Owner Today
Ask a Vet with
Dr. Harvey Domoslai, DVM


Corman Park Veterinary Services
5 miles West of Saskatoon, sk
on Highway 14 at Saskatoon Livestock Sales

Full facilities for the management of equine health issues.

Dr. Harvey Domoslai, DVM
Phone: (306) 384-7676
Emergencies: (306) 227-8331

Click here to ask Dr. Domoslai a question.

Ask a Vet!


Interesting Cases

A Loonie sized stone was removed from this geldings urethra at the end of his penis.

Interesting Cases
Horse Owner Today

Barrel Horse Trying To Pee

posted by Horse Owner Today    |   October 27, 2011 08:14

Q: Hi Dr. Domoslai, My question pertains to a 8 year old mare barrel horse that my daughter has in Altus Ok she called home tonight say her horse was acting funny tonight. she had rode her and was walking her out in the areana and the mare would stop every few minutes and try to urnaite but nothing would come out she did that about 4 times and then later on she did finally do it do you think she should be concerened... thank you

A:  Not sure if male or mare from question as both were mentioned. . Males can have large "bean" of cellular and debris material in the end of urethra/penis that can obstruct or restrict urine flow. They can very occasionally have stones high up in urethra but you would notice blood in urine for weeks before obstruction. Mares rarely have trouble with urine flow as urethra is short and wide. Sometimes when horses especially geldings will stretch out like they need to urinate a few times but don't or only a few squirts. This is almost always from belly pain/mild colic. They take this posture to push out and stretch body wall to try to relieve belly pain and this increases pressure in the abdomen ant pushes some urine out. This may have been why he was acting 'funny'. Another reason could be he didn't want to urinate there some only want to go in stall or pen. He avoided it till he couldn't anymore. If urine was normal pale to mid yellow, and horse not very ill, kidneys prob fine. They are a very Rare source of disease in horses. So as you can see there can be a few causes so it is difficult to say without observing and examining the horse if this is no problem or something that needs attention tomorrow. I would say if it is only a one time occurrence don't worry too much. « Dr Lisa Wayman »

Tags: , , ,

Disease | General | Colic

Oak Trees, Acorns & Horses

posted by Horse Owner Today    |   October 21, 2011 17:43

Q: Dr. Domoslai, My question today is about Oak Trees, Acorns and Horses. Would you be so kind to explain to the equine lovers why they are toxic to horses? I had no idea they were! I ask you to do this as I recenetly had a horrifying experience when my 8 yr. old gelding went from perfectly fine to nearly lame, lathargic, semi unresponsive and not keeping his penis retracted in his sheath. My farrier was the one that discovered him eating them. This drought in Texas has been tough & thankfully he is ok now. Sincerely, Teresa

A:  Teresa, Thanks for the question.  Acorns and the leaves and branches of the acorn tree have tannic and gallic acids which are a direct irritant to the gastro-intestinal tract of the horse.  In small amounts these will not cause any problems but in large quantities can cause ulceration in the GI tract which can lead to a host of other problems one of which can be laminitis ie founder of the foot.  Some horses develop a real taste for acorns and will seek them out and over consume.  I’d likely fence off the trees as even though the nuts and leaves are inassessible till fall.  A sudden wind storm may knock down acorns or leaves when you do not expect it and your horse may get into them.  If you know your horse has over consumed acorns or acorn leaves get your vet out and they’ll likely try and coat your horses GI tract and move the offending acorns along to limit the damage. 
Dr. Domoslai DVM CPVS

Tags: , , , , , ,

Disease | General | poison

Fall Equine Worming Strategy

posted by Horse Owner Today    |   October 21, 2011 17:36

Q:  Over the past year I have heard/read bits and pieces regarding worming & the possibility that wormer may become a prescription product.  Why?

A:   I don’t think the generic wormers will ever become prescription products but if newer stronger generation wormers become available they often will be scheduled as prescription products due to the risk of indiscriminate use.    A good example of this are the wormers that have been developed to kill round hook and tapeworms.  Many people will purchase the “plus” product simply because it is more expensive or kills more worms even though tapeworms are not common in horses.   If the product is sold only through veterinarians the proper indications for it use can be given and the product can be used properly.

Q:  We are having frost every night, what is the best worming strategy for pasture horses in fall.

A:   In Saskatchewan a good Ivermectin based wormer for the fall should be given any time now.  For young weaned or yearling horses and follow up treatment should be given in a month.

Tags: , , , , ,

Disease | General

Equine Warts

posted by Horse Owner Today    |   October 19, 2011 20:11

Q: I had a 1 year old warmblood gelding come board in the spring and at that time he had warts on his nose. They have since gone away but now my 1yr old and 3 yr old warmbloods have warts all over their noses and spreading. Are the warts contagious? Is there anything I can do to help get rid of them. Will they go away?


A:  They will go away on their own. They may be somewhat contagious if they rub noses but only young horses are susceptible. You can speed up resolution by crushing one with pliers which may alert the immune system to clear them. Other home remedies like toothpaste and other concoctions have no active ingredient against the papilloma virus but the act of applying them likely disrupts some of the lesions and acts the same as crushing. ~Dr. Lisa Wayman~

Tags: , , , ,

Disease

Biosecurity and Emerging Disease Trends

posted by Horse Owner Today    |   October 15, 2011 18:33

Dr. Domoslai, DVM and owner of Corman Park Veterinary Services is one of the keynote speakers at Ellen Bontje "An Experience That's More Than a Workshop", October 28-31, 2011.  His address is titled "Biosecurity & Emerging Disease Trends".

To register, go to www.HorseOwnerToday.com.

Tags:

Side Effects of Equine Vaccines

posted by Horse Owner Today    |   October 8, 2011 18:08

Q: My question to you this morning is this. What are the side effects of equine vaccines? I. E.: rabies, west nile & evwt-fr. Thanks

 

Answer by Dr. Lisa Wayman:  Side effects are rare [a few out of hundreds] and the same horses often react each time more than others.   A local inflammatory reaction can occur which is a slightly tender flattened lump at site of injection if present will be there the next day. This subsides in few days with bute or no treatment. Some horses get muscle soreness in whole neck after injection so much that they are too painful to raise and lower head. Those ones should be vaccinated in hind end or get bute at same time. Any injection through non sterile skin can cause an abscess that will show up and enlarge over a week. When mature this abscess is opened and flushed by vet. A very few will have an allergic reaction manifested by shaking, depression or collapse. This happens within 5 min. If a vet gives vaccination injection they will be able to give emergency drugs as soon as it occurs to reverse the allergic shock, but is rare enough than owner vaccination of own horses is not irresponsible. This kind of response can occur with any drug injection not just vaccines.
I like to give vaccines in the soft muscle in front of the shoulder rather than higher up neck. I find far fewer sore swellings at this location.

 

Answer by Dr. Domoslai:  Vaccines have all been extensively tested on numerous horses prior to the release for sale and are extremely safe.  A risk does exist and an occasional horse will have an adverse reaction.  These reactions can vary from mild swelling and pain to death.  An anaphylactic response is the most severe side effect of vaccine and I always have on hand, epinephrine in case the horse has an allergic response.  If your horse has had adverse reactions in the past all booster shots should be risk assessed with your veterinarian before giving them.  There have been many rumours and anecdotal reports of wild side effects basically blaming vaccination on everything from worms to poor behaviour and these reports have to be taken with a grain of salt.  Generally speaking the side effects of vaccine are that the horse gets great immunity to many potentially fatal diseases and you get peace of mind that your horse has protection.   

 

Thrush

posted by Horse Owner Today    |   October 5, 2011 06:30

 

 

Q: I am wondering what you can tell me about thrush. I have 4 horses in a field that still has damp areas from all the rain this summer. I have noticed a slight smell coming from their feet and I think it might be thrush. How can I tell if it is thrush and if so what is the best way to treat it. Also what happens if it is not treated?

A:Thrush is a fungal infection of the frog.  It is seen most often in wet conditions or in overgrown crack filled feet.  Clean the foot and trim away any excess frog and treat the dried foot with a topical antifungal agent like Coppertox or Coppercare.

Thanks, Dr. Domoslai, DVM

PS there is a good complete writeup on thrush on HOT, check out Hoof Care "Thrush --What is it besides stinky"

Tags: